Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Dental Anesthesia

Root canal numbing procedure/dizziness

04/25/2008

Question:

Hello,

I am wondering what exactly the dentist numbs when he performs a root canal. Is it the trigeminal nerve? If so, does the dentist inject lidocaine directly into the nerve?

I had a root canal last year; the numbing procedure was a horrible experience for me--painful, lots of shots (6?), and then I reacted to the lidocaine with extreme panic and shaking. This has never happened to me before (I`ve had lots of fillings and 3 other root canals), and I understand it can happen when the dentist injects directly into a nerve. Is this correct?

The next day, I developed sudden onset of extreme dizziness that has lasted 5 months. It has been diagnosed as migraine dizziness. I found research that indicated that direct painful stimulation of the trigeminal nerve causes dizziness in people with migraine.

Have you ever heard of this happening before? I am very curious about what kind of stimulation my trigeminal nerve might have received during the root canal.

Thank you for your help!

Answer:

Thank you for your question. You have received some accurate information in some aspects, but the way you have interpreted and put the facts together has led to some confusion. I will try to summarize a very complicated subject for you.

As to the injection itself, the dentist does not inject into the nerve, but rather around the nerve. Especially for lower teeth, where the nerve is in variable position, it can take several injections to deposit the anesthetic in the right location. Additionally, if a tooth is abscessed, it might not get "numb" with local anesthetic, due to changes in the tooth's pain nerves due to inflammation. This may be why your dentist tried several injections. The panic and shaking was probably from the epinephrine (adrenaline) added to the local anesthetic to increase effectiveness. This may have been rapidly absorbed or unintentionally injected into a blood vessel.

As to migraine, stimulation, usually painful and prolonged stimulation rather than anesthesia, can induce changes in the trigeminal system, which may precipitate migraine in a migraine prone individual. It is not clear that trigeminal stimulation alone could "induce" migraine in a non-migrainuer. At a theoretical level, it might be possible, but the stimulation would be expected to long term and not short term as in dentistry.

I am sure you had an MRI of the brain or other imaging that confirms no structural or other problem that might account for your symptoms. There are a number of conditions that may cause your symptoms. If you have responded to migraine medications, this supports the diagnosis, but does not confirm it.

I hope this helps explain this confusing topic.

For more information:

Go to the Dental Anesthesia health topic, where you can:

Response by:

Steven I Ganzberg, SB, DMD, MS Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University